Dramatically elevated liver enzyme elevations in this man with alcoholic cirrhosis and clouded sensorium suggest a hepatocellular rather than an obstructive process.
A 68-year-old man with alcoholic cirrhosis presents with worsening confusion. Lab test results are notable for an AST of 3600 U/L and an ALT 4200 U/L. His alkaline phosphatase level is within normal limits and his total bilirubin is 3.1. His INR is 1.4.
Which of the following is the most likely cause of his presentation?
b. Acute hepatitis A
c. Alcoholic hepatitis
d. Acetaminophen toxicity
The pattern of liver enzyme elevation suggests a hepatocellular process rather than an obstructive process (eg, cholangiocarcinoma). Furthermore, the dramatic elevation of his aminotransferases in the several thousands may be the result of medication toxicity, acute viral hepatitis, or ischemic injury to the liver. The pattern of elevation is not consistent with alcoholic hepatitis, in which the aminotransferase levels are usually up to 5 times the upper limit of normal, but should not increase above 1000. Although acute viral hepatitis remains on the differential, the more likely scenario is acetaminophen overuse-especially since alcohol abuse reduces the threshold for this toxicity.